I am an old patient of NHI (got HT in July, 2003). I have been on Propecia (or the generic equivalent of it made by Cipla, India) since June, 2003.
However, something had me worried recently. Please take a look at the following data –
Date Propecia Started – 6/2003
Date of Test – 1/8/2004 ALT – 53 (Propecia Daily)
Date of Test – 1/6/2006 ALT – 56 AST – 33 (4 times a week)
Date of Test – 3/8/2006 ALT – 47 AST – 29 (4 times a week, none before 2 days of test)
Date of Test – 5/21/2006 – CT-Scan – Fatty infiltration of Liver
What I gather from my Doctor is elevated ALT / AST and fatty liver is somewhat common. Though it makes me think Propecia has something to do with it.
At the same time, after making significant investment after two HT surgeries — and obtaining wonderful results – I’ll be sad to see my hair go! But if it comes between liver (or any other organ) and hair — I know what I will choose! I do not smoke, drink very occassionally and always moderate about it (was a heavy drinker in my 20s but!), has a healthy lifestyle (workout 3-4 times a week, no significant stress etc).
Can you shed some light on (long-term) impact of Propecia on Liver? I read about the “3-page report” Merck sent to you on Propecia’s effect on Liver. Can you share it with me so I can take it to my Doctor? All my research indicates that there’s nothing to be seriously worried about either fatty liver or elevated ALT — but I’m worried how this will impact my health in the long term (say, 10 years from now). I’m giving it a serious thought to either reduce the dosage (2-3 times a week) or totally stop it.
Let me tell you why I got CT-Scan done. I recently experienced some (right-sided) abdominal pain (possibly from Epididymitis / spasm caused by heavy lifting) that also radiated to my testicles and lower back. I got tested for blood, testicles, urine etc. several times – but there was nothing else wrong. So the Doctor ordered CT-SCAN and all they found was fatty liver. As you can see, I have a high level of ALT from Jan 2004 — and never experienced something similar; so the pain might be from weight lifting as the doctor(s) have suggested.
I will be interested to hear your opinion. Please let me know if you want me to schedule a visit – I will be more than happy to see you.
To my knowledge, finasteride (Propecia) does not have any adverse effects on the liver. Your liver enzyme values seem within normal limits and it can vary day to day and month to month and also by different lab techniques. It can also be affected by strenuous exercise like weight lifting and drinking alcohol. Fatty liver can also be a variation of the normal state (depending upon the amount of fatty infiltration), but it can also be seen in alcoholics, various forms of hepatitis, and other medical conditions. It seems you are concerned about your lab results and your medical diagnostic tests. You should definitely seek the advice of the doctor who ordered these tests. Even as a former patient, I do not hold myself out to be an expert in every facit of medicine today and use experts to help me manage difficult medical problems or even problems like yours which may not be clinically significant.
BaldingBlog is here as a general education forum and not meant to diagnose individual problems. I can only offer you my opinion that Propecia does not have adverse effects on the liver, but the reverse is important to those people with significant liver dysfunction (does not appear to be you) who may have to reduce the dose of Propecia, because the liver will not break it down fast enough. If you elect to reduce the dose, take a half pill a day rather than alternate days, because the half life of the drug is 4 hours and by the end of the first day, the drug is essentially gone from the blood stream.
As a patient of mine, come pay me a visit and I can expand upon these issues if you like.